ADVERTISEMENT

Q. Could my father's bradycardia be linked to his thyroid gland disorder?

Answered by
Dr. Sagar Ramesh Makode
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Aug 21, 2018 and last reviewed on: Oct 09, 2018

Hello doctor,

My father was diagnosed with thyroid gland disorder wherein T3 and T4 levels come as normal in results while TSH is pretty much high. Sometimes, the TSH value rises to 100. He has been on Levothyroxine or Eltroxin 100 mcg for the last 17 to 18 years now.

Lately, he was hospitalized for emergency due to low heart rate and breathlessness. After many tests like Holter test, the bradycardia or arrhythmia was seen.

Doctors have advised for EP study test which I am worried about because we can afford it neither financially nor psychologically.

Could this be linked to hypothyroidism or the medicines for it? Heart specialists have prescribed Epsolin for controlling heart rate. What should we do? Please help.

#

Hi,

Welcome to icliniq.com.

Firstly, from the reports (attachment removed to protect patient identity) it appears that he is having bradycardia and sinus arrhythmia, but no tachycardia. So, according to me, electrophysiology (EP) studies may be helpful, but not necessary.

It could be due to thyroid illness as well. Your father's TSH (thyroid stimulating hormone) is slightly elevated and not very common to cause bradycardia at this TSH levels.

Before going ahead, I think the dose of Thyroxine should be increased to 125 mcg and get TSH levels in normal range.

Another possibility is sick sinus syndrome (sinoatrial node disease) if it persists after normalizing thyroid level. Treatment of which is pacemaker and EP study is not necessary if established he should go for it.

You have mentioned about Epsolin (Phenytoin) to control heart rate. He already has low heart rate, so this should be reconfirmed. Because, he will need medicines to increase heart rate like Deriphyllin, Alupent (Metaproterenol), Asthalin (Salbutamol), etc., and not decrease heart rate.

For further information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Can hypothyroidism cause intermittent palpitations?

.. advised that a normal ECG while you do not have the palpitation feeling, is not diagnostic of the palpitation. You need to have a cardiac monitor. If the palpitation happens every day, then a 24 hours cardiac monitor should pick them up. If they h...   Read full

What is the alternative treatment for ICD?

Class I indications that are the benefit greatly outweighs the risk, and the treatment should be administered are as follows: Structural heart disease, sustained VT and syncope of undetermined origin, inducible VT or VF at electrop...   Read full

Can hypothyroidism cause joint pain, shivering and fever?

.. symptoms are not related to thyroid issue. You could be having a viral infection. So, I suggest you to take tablet Zerodol P (combination of Aceclofenac and Paracetamol) three times a day. Consult your specialist doctor, discuss with him or her a...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Nipah Virus: Stay Safe from This Deadly Disease
The recent speculation about the spread of the Nipah virus in a Southern State in India has surely brought jittery feeli...  Read more»
What to Do When Someone Turns COVID-Positive At Home?
COVID-19 pandemic has affected so many people, and many of them are advised for home care. This article explains the pre...  Read more»
Guidelines for Management of COVID-19 In Children
Amidst the concerns that children will be the target in the third wave of COVID-19, they have come up with certain guide...  Read more»

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.